Hail, Scotland
- When
- May 6, 8:03 PM CST to 8:13 PM CST
- Where
- Scotland County, 3.77 mi WSW of Crawford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.450, -92.330
Several severe thunderstorms developed across much of eastern Iowa and northeast Missouri, into portions of northwest Illinois on the evening of May 6, 2023. 25 inches) in northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several severe thunderstorms developed across much of eastern Iowa and northeast Missouri, into portions of northwest Illinois on the evening of May 6, 2023. Storms mainly produced hail up to half dollar size (1.25 inches) in northeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 5:20 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 620 PM CDT Sat May 6 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 250 PM CDT Sat May 6 2023 Warm front was located in northern KS to northern MO into middle TN with temps well into the 80s to lower 90s to the south, while dewpoints were well into the 60s to lower 70s. In the dvn cwa temps were in the mid 60s to mid 70s, with dewpoints in the upper 50s to lower 60s. && .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat May 6 2023 Key messages: 1) SLGT risk (level 2 of 5) for all of the cwa this evening/tonight. 2) Main threats damaging winds, large hail and possible tornadoes. Details: Late afternoon and tonight: Capping inversion seen on 12z/06 DVN sounding suppressing convection this afternoon. Then CAM's (esp HRRR) consistent in showing a weakening cap and thunderstorms developing later this evening and into tonight as a 40 LLJ kicks in increasing the lift/shear. The main threats will be large hail where elevated storms north of the warm front fire up. If storms can become surface based then tornadoes and damaging winds will also be a threat. A mild night expected with lows well in the mid 50s to mid 60s. Sunday: During the day the capping inversion looks to suppress convection once again. Very warm and humid conditions expected ahead of a digging trough in the Rockies and low pressure in ND. Record or near record highs expected at some locations and as of now Burlington and Moline have the best opportunity (see climate section below). Highs will be in the 80s to near 90. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat May 6 2023 Key messages: 1) Enhanced risk (level 3 of 5) for severe storms Sunday evening and Sunday night. Main risk damaging winds. 2) Marginal risk (level 1 of 5) for Monday in our far south. 3) Warm week ahead with thunderstorm chances returning again late in the week. Sunday evening and Sunday night: Models show a disturbance in the flow arriving with an increase in mid level winds. This will increase the damaging wind risk with the potential for 75+ mph winds, when you add the SBCAPE of 4000-5000 J/kg into the mix. HRRR consistent in showing an intense severe squall line rapidly moving eastward into the dvn cwa late in the evening into the overnight hours. Scattered severe storms are also likely in the evening before the line arrives. Besides the damaging wind threat the risks also include tornadoes and large hail. Monday: A cold front arrives pushing the thunderstorm threat southward and there is still a severe threat (marginal risk) in our far southern counties. It will be cooler with highs in the upper 60s north to upper 70s south. Tuesday through Saturday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 616 PM CDT Sat May 6 2023 A warm, moist air mass is over the region tonight and Sunday, with thunderstorms possible tonight, and again towards Sunday evening. The exact timing of storms and coverage is very challenging, with tonight's storms uncertain on how widespread they will be on the latest trends. Even if storms are more isolated, the MVFR clouds should once again spread over the area, possibly with some IFR/MVFR visibility as well in the late night and morning hours Sunday. By mid to late morning Sunday, a VFR period may arrive as we heat up and develop a south wind again. A line of severe storms may move into eastern Iowa during the late afternoon and evening Sunday. ERVIN && .CLIMATE... Issued at 250 PM CDT Sat May 6 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Ervin CLIMATE...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 149 PM CDT Sat May 6 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 149 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a slight or level 2 risk for severe thunderstorms across the entire outlook area this evening into tonight. There is a threat for tornadoes, damaging winds, and large hail. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY There are periodic chances of thunderstorms Sunday through Monday night and again Wednesday night through Friday. There is an enhanced or level 3 risk of severe storms Sunday evening and Sunday night across much of the area with the main threats being tornadoes, large hail, and damaging winds in excess of 75 mph. There is also a Marginal or level 1 risk of severe storms on Monday for Clark and Scotland Counties in Missouri and Hancock and McDonough Counties in Illinois. The main threats are damaging winds and large hail. The Mississippi River will continue to experience flooding through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening into tonight and again Sunday evening and Sunday night. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT Sat May 6 2023
IAZ087-098-070145-
Van Buren IA-Jefferson IA-
814 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of Van Buren and
southern Jefferson Counties through 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leando, or 11 miles northwest of Keosauqua, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keosauqua and Birmingham around 830 PM CDT.
Other locations in the path of this storm include Stockport and
Bentonsport/Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 9218 4097 9173 4070 9173 4072 9218
TIME...MOT...LOC 0114Z 266DEG 32KT 4083 9213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ErvinThe Des Moines radar (KDMX), 184 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 hail. Local standard time, as filed.
Pea to half dollar sized hail was reported, with three rounds of storms. This was the time estimated by radar for the half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099412, 1099414, 1099415.